Wisconsin, 2001

Hail and Damaging Wind in Wisconsin, April 23, 2001

April 23, 2001 · NWS MKX · 3 events in 2 counties and zones

A cluster of scattered severe thunderstorms rolled through Marquette and Green Lake Counties. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cluster of scattered severe thunderstorms rolled through Marquette and Green Lake Counties. Large trees and a power pole were toppled by powerful wind gusts south of Montello (Marquette Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 23, 2:35 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 2:35 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CDT MON APR 23 2001

FCST CHALLENGE CENTERS ON STRONG WINDS TODAY...PCPN CHCS AND DEGREE
OF THUNDER FOR TODAY...TEMPS.

WARM FRONT HAS BLASTED THROUGH THE CWA WITH TEMPS IN THE MID/UPR
60S EARLY THIS MORNING...AHEAD OF LOW OVER WRN IA.  LOW TAKES A
TRACK NE...INTO NE WI BY LATE THIS AFTN.  PARCEL TRAJECTORIES FOR
TODAY COME FM ARKANSAS WHICH SAW TEMPS NEAR 80. WE SHOULD GET IN
DRY SLOT AND SOME CLEARING TODAY ALLOWING SUNSHINE TO DO ITS THING
AND PUSH TEMPS INTO THE MID 70S.  THIS DRY SLOT AND THE LOWER LEVEL
DRY ADIABATIC LAPSE RATES REACHING INTO WINDS APPROACHING 50KTS
SHOULD BRING ANOTHER WINDY DAY TO THE CWA.  THUS WILL POST A WIND
ADVISORY FOR THE CWA TODAY.  ONLY PROBLEM IS IF CLEARING ISN/T
REALIZED THIS MIXING/MOMENTUM TRANSFER MAY BE LIMITED...KEEPING WINDS
JUST BELOW CRITERIA FOR THE ADVISORY.  EITHER WAY...A WINDY DAY.

THE OTHER QUESTION FOR TODAY IS THREAT FOR STORMS.  AS USUAL..SOME
FACTORS WORKING FOR THEM...SOME AGAINST.  ETA CAPES PROGD TO CLIMB TO
AROUND 1000J/KG BY EARLY AFTN...ESPECIALLY OVER THE ERN CWA. MID
LEVEL LAPSE RATES HOWEVER ARE FAIRLY WEAK AND WILL LIMIT STRONG
DEVELOPMENT.  IF WE CAN GET TEMPS HIGHER THAN PROGD...WHICH LOOKS
LIKELY IN THE EAST...AND DWPNTS IN THE MID 60S AS THE ETA PROGS...NOT
AS CERTAIN...THEN OUR THREAT FOR STRONG STORMS GETS BETTER.  LLV
CONVERGENCE IS BETTER THAN WE/VE SEEN IN THESE DRY SLOT EVENTS
LATELY.  VORT ADV AT H5 IS SOMEWHAT NEUTRALIZED BY THE COINCIDENT CAA
SEEN AT H8-H7.  SOME WEAK OMEGA IS STILL EEKED OUT AT 18Z AND THIS
COUPLED WITH THE FAVORABLE LOOKING SFC FEATURES COULD BE ENOUGH TO
TRIGGER STORMS LATER THIS MORNING AND AFTERNOON. THE BEST CHANCE
WOULD BE EAST OF MADISON. LOOK AT NEW 06Z MESO-ETA SUPPORTS PULLING
MENTION OF THUNDER IN WRN CWA AS COOLER DRIER AIR LOOKS TO BE
PUNCHING IN SOONER.  ALSO...MESO-ETA NOW DEVELOPING BAND OF STORMS
ALMOST ENTIRELY SE OF CWA.  WL TRIM POPS TO CHC IN THE EAST AS A
RESULT.

WRAP AROUND SHOWERS EXPECTED TONIGHT WITH CAA IN FULL FORCE. WL
ADJUST PREV FCST TEMPS DOWN TONIGHT INTO TUES GIVEN COLDER LOOKING
TEMPS COMING IN. BRING S/W RIDGING BRINGS CLEARING ON TUE WITH
ANOTHER WEAK S/W TROF BRINGING A CHANCE FOR SHOWERS TUE NIGHT. PREV
FCST HAS THIS TIMED WELL.

.MKX...WIND ADVISORY TONIGHT ALL OF MKX CWA ZNS...46..47..51..52..
                                                  56>60..62>70.

DAVIS

In the hours before

Special weather statement, Apr 23, 9:12 AM CST, 2 hours 8 minutes before
WIZ046-047-056-057-062-063-067-231700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1012 AM CDT MON APR 23 2001

A LINE OF THUNDERSTORMS EXTENDING FROM DUBUQUE TO VIOLA WILL MOVE
INTO SOUTH CENTRAL WISCONSIN BY 1030 AM. THE STORMS ARE MOVING
NORTHEAST AT 40 MPH. THERE HAS NOT BEEN ANY SEVERE WEATHER REPORTED
WITH THESE STORMS DURING THE PAST HOUR. HOWEVER YOU SHOULD REMAIN
ALERT AS THE AREA IS UNDER A TORNADO WATCH. THE STORMS ARE EXPECTED
TO REACH SPRING GREEN BY 11 AM AND MADISON BY NOON. THESE STORMS
ARE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH AS WELL AS SMALL HAIL.

KURIMSKI
Special weather statement, Apr 23, 10:00 AM CST, 1 hour 20 minutes before
WIZ046-047-051-052-056>060-062>072-232200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 AM CDT MON APR 23 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR
SOUTH CENTRAL AND SOUTHEAST WISCONSIN.

DISCUSSION...
A COLD FRONT WILL SWEEP THROUGH SOUTHERN WISCONSIN THIS
AFTERNOON...WITH SCATTERED THUNDERSTORMS EXPECTED ALONG AND AHEAD OF
THE FRONT IN SOUTHERN WISCONSIN. A WARM AND UNSTABLE AIR MASS AND A
STRONG JET STREAM MAY CONTRIBUTE TO SEVERE THUNDERSTORMS...WITH HIGH
WINDS AND LARGE HAIL THE PRIMARY THREAT. A FEW TORNADOES ARE ALSO
POSSIBLE.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED THIS
AFTERNOON.

NJ
Special weather statement, Apr 23, 10:30 AM CST, 50 minutes before
WIZ046-047-051-056>059-062-063-067-231800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 AM CDT MON APR 23 2001

A LINE OF SCATTERED STRONG THUNDERSTORMS EXTENDING FROM WISCONSIN
DELLS TO ARGYLE IN LAFAYETTE COUNTY CONTINUES TRACKING NORTHEAST NEAR
40 MPH. THERE HAS NOT BEEN ANY SEVERE WEATHER REPORTED WITH THESE
STORMS DURING THE PAST HOUR. BUT THE STORMS ARE INCREASING IN
INTENSITY...SO YOU SHOULD REMAIN ALERT AND BE READY TO TAKE COVER.

THESE STORMS WILL SWEEP ACROSS MUCH OF SOUTH CENTRAL INTO SOUTHEAST
WISCONSIN BETWEEN 1130 AM AND 1 PM.

NJ

The radar

The Milwaukee radar (KMKX), 107 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
April 23, 11:20 AM CST to 12:20 PM CST
Where
Marquette County, 3 mi S of Montello
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.750, -89.317

Hail, Green Lake

When
April 23, 11:28 AM CST
Where
Green Lake County, Princeton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.850, -89.117

Hail, Green Lake

When
April 23, 11:45 AM CST
Where
Green Lake County, Berlin
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.967, -88.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240415, 5240413, 5240414.